Alert archive / Tennessee / Flash Flood Warnings in 2016

Flash Flood Warning 96, NWS Memphis, TN

June 27, 20164 counties in Tennessee

NWS Memphis, TN issued this flash flood warning at Jun 27, 2016, 1:05 PM CDT for 4 counties in Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2016, 1:05 PM CDT (18:05 UTC)
Expired
Jun 27, 2016, 4:00 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Benton County, TN, Carroll County, TN, Decatur County, TN, Henderson County, TN

The radar

The Ft Campbell radar (KHPX), 138 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 3:12 PM CDTFLASH FLOODN Parsons, TNROAD FLOODED OUT AT INTERSECTION OF MAXWELL AND TENNESSEE AVE. NORTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 127 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 796 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
796 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WGUS54 KMEG 271805
FFWMEG
TNC005-017-039-077-272100-
/O.NEW.KMEG.FF.W.0096.160627T1805Z-160627T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
105 PM CDT MON JUN 27 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DECATUR COUNTY IN WEST TENNESSEE...
  SOUTHEASTERN CARROLL COUNTY IN WEST TENNESSEE...
  SOUTHERN BENTON COUNTY IN WEST TENNESSEE...
  NORTHEASTERN HENDERSON COUNTY IN WEST TENNESSEE...

* UNTIL 400 PM CDT

* AT 104 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL PRODUCE
  AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LEXINGTON...NATCHEZ TRACE STATE FOREST...NATCHEZ TRACE STATE
  PARK...PARSONS...DECATURVILLE...WILDERSVILLE...DARDEN...PARKERS
  CROSSROADS...SCOTTS HILL...CLARKSBURG...CHESTERFIELD...
  BUSSELTOWN...HOLLADAY...JEANNETTE...BEACON...WARRENS BLUFF...
  LARGO...PERRYVILLE...MOUNT TABOR AND MOUNT LEBANON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3548 8799 3557 8839 3596 8838 3592 8797
      3579 8798 3576 8799 3572 8803 3569 8803
      3568 8802 3566 8802 3562 8804 3553 8798
      3549 8798

$$
1 follow-up statement
864 
WGUS74 KMEG 272054
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
354 PM CDT MON JUN 27 2016

TNC005-017-039-077-272103-
/O.EXP.KMEG.FF.W.0096.000000T0000Z-160627T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR TN-CARROLL TN-BENTON TN-HENDERSON TN-
354 PM CDT MON JUN 27 2016

...THE FLASH FLOOD WARNING FOR DECATUR...SOUTHEASTERN CARROLL...
SOUTHERN BENTON AND NORTHEASTERN HENDERSON COUNTIES WILL EXPIRE AT
400 PM CDT...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3548 8799 3557 8839 3596 8838 3592 8797
      3579 8798 3576 8799 3572 8803 3569 8803
      3568 8802 3566 8802 3562 8804 3553 8798
      3549 8798

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 11:41 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 27, 11:41 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1141 AM CDT MON JUN 27 2016

.DISCUSSION... /issued 343 AM CDT MON JUN 27 2016/

Models in general agreement on the weather pattern for this week.
We start out with an upper high moving to the west and allowing
northwest flow to dominate the pattern for the rest of the week.
The upper high moving to the west and the northwest flow aloft
will push a surface high pressure system into the area by mid-
week. On the forward edge of the high pressure system is a cold
front which will slowly travel south across the Mid-South today
into Tuesday.

The frontal system should kickoff thunderstorms today. Expect more
thunderstorms this afternoon, however, a few may pop-up this
morning as the atmosphere is unstable and with the lift from the
front there will not be a problem initiating convection. Only a
marginal risk of severe winds with these thunderstorms. Expecting
generally 30 to 50 mph gusts with some of the thunderstorms. Even
with the precipitable water values above the 75% average for this
time of year, think the storms will continue to move along the
front and the front will continue to move--so unless a storm
anchors in place--flooding is not a major concern.

On Tuesday, expect the front to be south of Memphis and
Interstate-40. So the southern half of forecast area may still see
thunderstorms on Tuesday into early Wednesday. Then drier
continues as a surface high builds into the area. Until the
weekend, when another frontal system moves into the area. Models
not in agreement on location or timing of this frontal system.

Temperatures today will be cooler today and the rest of the week,
with highs typically in the 80s to low 90s. Some of the southern
areas in the Mid-South may see heat index values around 100 as
the dew points will remain high today (in the mid- 70s), however,
as the front moves south the dew points will begin to drop and by
mid-week the northern areas will have dew points in the 50s.
Southern areas will have dew points in the 60s.
TLSJr

&&

.AVIATION...

18Z TAF Set

VFR conditions are expected for the most part over the next 24
hours. The exception will be underneath TSRAS. Showers and
Thunderstorms are rapidly developing east of the Mississippi River
at this time. Expect activity to be numerous to widespread after
20Z ahead of a cold front. Front should be south of the CWA by
01-02Z. Light W winds will switch to the NE behind the front.
Speeds could be gusty initially before dying off during the
overnight period. Expect NE winds of 8-10 KTS after 15-16Z.

KRM

&&

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 27, 10:33 AM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1033 AM CDT MON JUN 27 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-281745-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1033 AM CDT MON JUN 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS OVER THE
MIDSOUTH TODAY. THE PRIMARY THREATS INCLUDE STRONG WINDS AND
HEAVY RAINFALL SUFFICIENT TO PRODUCED LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

In the hours before

Special weather statement, Jun 27, 12:13 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1213 PM CDT MON JUN 27 2016

MSZ014>016-271800-
LEE MS-PONTOTOC MS-UNION MS-
1213 PM CDT MON JUN 27 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 100 PM CDT FOR...

LEE COUNTY IN NORTHEASTERN MISSISSIPPI...
EASTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHEASTERN UNION COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 1213 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40
MPH WAS LOCATED OVER FURRS...OR NEAR PONTOTOC...MOVING EAST AT 40
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LEE...EASTERN PONTOTOC AND SOUTHEASTERN UNION COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3410 8916 3441 8900 3441 8855 3410 8857
TIME...MOT...LOC 1713Z 269DEG 35KT 3422 8892
Special weather statement, Jun 27, 12:42 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1242 PM CDT MON JUN 27 2016

TNZ052-053-090-271830-
HARDEMAN TN-MADISON TN-CHESTER TN-
1242 PM CDT MON JUN 27 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 130 PM CDT FOR...

NORTHERN HARDEMAN COUNTY IN WEST TENNESSEE...
SOUTHERN MADISON COUNTY IN WEST TENNESSEE...
CHESTER COUNTY IN WEST TENNESSEE...

AT 1242 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR CLOVERPORT...OR 8
MILES NORTH OF BOLIVAR...MOVING EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHERN HARDEMAN...SOUTHERN MADISON AND CHESTER COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3537 8850 3539 8851 3538 8857 3537 8856
      3538 8858 3536 8864 3533 8867 3525 8910
      3543 8913 3543 8908 3548 8908 3564 8863
      3561 8861 3559 8861 3559 8860 3537 8847
TIME...MOT...LOC 1742Z 256DEG 29KT 3538 8895
Special weather statement, Jun 27, 12:44 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1244 PM CDT MON JUN 27 2016

MSZ016-017-023-024-271830-
LEE MS-ITAWAMBA MS-CHICKASAW MS-MONROE MS-
1244 PM CDT MON JUN 27 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 130 PM CDT FOR...

SOUTHERN LEE COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHWESTERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHEASTERN CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHERN MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 1244 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER OKOLONA...MOVING
EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHERN LEE...SOUTHWESTERN ITAWAMBA...NORTHEASTERN
CHICKASAW AND NORTHERN MONROE COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3390 8883 3408 8888 3408 8883 3410 8882
      3426 8844 3398 8827
TIME...MOT...LOC 1744Z 255DEG 29KT 3402 8877

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 12:42 PM CDTSpecial Weather StatementMEGChester48 min
Jun 27, 1:26 PM CDTSpecial Weather StatementMEGHardin49 min
Jun 27, 2:28 PM CDTFlash Flood WarningMEGChester, Decatur, Hardin, Henderson, McNairy3 hr
Jun 27, 3:11 PM CDTSpecial Weather StatementMEGHaywood49 min
Jun 27, 3:33 PM CDTSevere Thunderstorm WarningMEGFayette42 min
Jun 27, 4:00 PM CDTSpecial Weather StatementMEGShelby45 min
Jun 27, 4:06 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman54 min
Jun 27, 4:17 PM CDTFlash Flood WarningMEGShelby118 min
Jun 27, 4:23 PM CDTFlash Flood WarningMEGFayette2 hr

Nearby

Flash Flood Warnings in Tennessee, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.